MSA! Articles

Unraveling the Unlabeled Containers Issue

Problem: We have received several reports about incidents where, because containers were not labeled, patients received incorrect products.  In the first incident, a 37-year-old male patient's genitals were severely burned when his university hospital-based physician mistakenly applied T.B.Q.® (a cationic germicidal detergent with a pH of 13), instead of vinegar.  The patient was supposed to have a genital wart evaluated and removed, and vinegar is commonly used to bleach the wart to make it easier to see.  However, the physician retrieved an unlabeled bottle from the cabinet, assumed it was vinegar, and applied the product with cotton.

In the second incident, hydrogen peroxide was injected instead of lidocaine for local anesthesia.  During surgery, hydrogen peroxide was drawn into a syringe from an unlabeled basin instead of lidocaine, which was in an unlabeled cup.  The patient suffered no adverse reaction.  Last year, a patient was accidentally injected with lidocaine 2% instead of contrast media [Omnipaque® (iohexol)] during angiography.  The patient suffered a grand mal seizure but recovered.  Both the lidocaine and the contrast media had been placed in the sterile field in unlabeled syringes.  We are also aware of another incident in which contrast media from an unlabeled aluminum basin was infiltrated around the injection site instead of lidocaine for local anesthesia just prior to angiography. The lidocaine was also in an unlabeled basin. Local tissue damage resulted.

Safe Practice Recommendation: Label everything.  No ifs, ands, or buts.  Label everything everywhere at all times, whenever it will leave your hand, even if the medication is to be given immediately.  It only takes a second for the wrong medication or chemical to be given to a patient.  As we wrote in the December 4, 1996, issue of the ISMP Medication Safety Alert!, a 7-year-old boy died as a result of receiving an injection of epinephrine instead of lidocaine during surgery because, as is typical of many surgical fields, the basins and cups were not properly labeled.

When you cook dinner at home, do you use an ingredient that does not have a label?  Would you just guess at what it was?  Would you assume that, because it was in a certain position on the shelf, it was what you wanted?  Amazingly, although you don't usually do this at home, it happens again and again in surgical fields, hospitals, physicians' offices, and pharmacies every day. Patient harm, or even death, is too often the result.

More MSA! Articles

In July and August 2018, we invited practitioners who administer intravenous (IV) push medications to adults to participate in a survey. 1 The survey was conducted in response to three prior ISMP surveys that revealed numerous risky practices associated with the administration of IV push medications...
You may have noticed changes in the units of measure on the labels of over-the-counter (OTC) fat-soluble vitamins (A, D, and E) from international units (IU) to metric units of measure—micrograms (mcg) or milligrams (mg). For example, aqueous vitamin D oral drops previously labeled as 400...